Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Tallahassee, FL

April 18, 20224 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 18, 2022, 12:11 AM CDT for 4 counties in Florida. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2022, 12:11 AM CDT (05:11 UTC)
Expired
Apr 18, 2022, 12:45 AM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 30 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 12:25 AM CDTMARINE TSTM WIND 39Miramar Beach, FL39 MPH GUST MEASURED AT THE MIRAMAR BEACH WEATHERSTEM STATION.
Apr 18, 12:39 AM CDTTSTM WND DMG1 Ene De Funiak Springs, FLA LARGE TREE LIMB WAS DOWNED, RESULTING IN SIGNIFICANT ROOF DAMAGE TO A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.2 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS52 KTAE 180511
SVRTAE
FLC005-059-131-133-180545-
/O.NEW.KTAE.SV.W.0101.220418T0511Z-220418T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1211 AM CDT Mon Apr 18 2022

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  West central Bay County in the Panhandle of Florida...
  Walton County in the Panhandle of Florida...
  Western Holmes County in the Panhandle of Florida...
  Southwestern Washington County in the Panhandle of Florida...

* Until 1245 AM CDT.

* At 1210 AM CDT, severe thunderstorms were located along a line
  extending from near Crestview to near Niceville to 6 miles south of
  Destin, moving east at 45 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
  Liberty, Freeport, Ponce De Leon, Pond Creek, Oakwood Hills,
  Cluster Springs, Portland, Alpine Heights, Villa Tasso, Blue
  Mountain Beach, Arrant Settlement, De Funiak Spring Airport,
  Seaside, Rock Hill, Glendale and Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3038 8633 3042 8631 3040 8623 3043 8625
      3038 8617 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3048 8622 3046 8639
      3089 8639 3095 8595 3054 8589 3018 8599
      3022 8605 3030 8639 3040 8640
TIME...MOT...LOC 0510Z 270DEG 38KT 3075 8650 3055 8649 3030 8651 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

21-WD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:20 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 17, 8:20 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
920 PM EDT Sun Apr 17 2022

.UPDATE...

SPC mesoanalysis shows the atmosphere over our area is pretty
worked over from the strong to severe storms that rolled through
this afternoon and evening. However, back to the west over
southwestern Alabama, there area some rather impressive supercells
that have shown capability of producing large hail. And even
farther back to our northwest, another band of showers and
thunderstorms is taking shape from about Birmingham, AL to
Hattiesburg, MS. This will be the next round of weather as we head
into the overnight. While CAPE is currently rather lackluster
with a decent bit of CIN, bulk shear is still running about 40
knots over the western half of our area, decreasing farther east.
Forecast soundings do show a possible uptick in instability late
tonight as winds come back around out of the south ahead of the
cold front. This combined with shear of 30-40 knots could help
maintain storms as they enter our area. It's a bit questionable if
these storms will be severe or not, and it's dependent on
atmosphere recovery. However, there is at least enough of a chance
to maintain the Marginal Risk of severe weather (level 1 of 5)
overnight for our entire area. Gusty winds of 40-60 mph and some
hail are possible in the strongest storms.

The storms will move into southeast Alabama after midnight CT,
then move southeastward across the rest of the area through the
late night and early morning hours. The storms will gradually
weaken as they move into southwest Georgia and the Florida Big
Bend prior to daybreak. Remember to have multiple ways to receive
warnings through the night.

&&

.PREV DISCUSSION [741 PM EDT]...

.NEAR TERM [Through Monday]...

Showers and thunderstorms are expected again today through tonight
ahead of a cold front that will begin to pass through the CWA late
tonight into Monday morning. Some of these storms may be strong to
Marginally (1 of 5) severe with the main threats being strong wind
gusts and some hail. Most of the activity is expected to be along
and north of I-10 later this afternoon. PoPs this afternoon and
evening will range from around 45% along I-10 to nearly 60-70% in
our SE AL counties and central GA counties. As the cold front
approaches, our rain chances increase to about 80% for the GA
counties and about 60% PoPs along I-10, with lesser chances in the
SE Big Bend. Rain chances linger Monday morning but, a quick moving
shortwave, along with the cold front will push out any remaining
rain through the day, leading to clearing skies by Monday evening.
Following the frontal passage, winds will begin to pick up from the
northwest at around 10-15mph.

Temperatures tonight will cool to the mid 60s and is expected to
warm to the upper 70s to low 80s for the High on Monday.

.SHORT TERM [Monday Night Through Tuesday Night]...

The southeast US will remain in west to northwest upper flow with
ridging upstream and remaining under the influence of the east
coast trough. Surface high pressure will move from the upper
Midwest to the central Appalachians, keeping a cool northerly
component to the surface winds. Cold front will be well east with
a cool and dry airmass filtering in from the north. Highs will be
in the 70s Tuesday with lows in the upper 40s to 50s, which will
be short lived heading into the long term.

.LONG TERM [Wednesday Through Sunday]...

Another cold front makes a run at the southeast US Wednesday into
Thursday but stalls and moves up and over strengthening upper
ridging setting up over the south and Gulf of Mexico. Easterly
surface flow around high pressure to the north becomes
southeasterly towards the weekend which will help increase
moisture advection off the Gulf. As the upper ridge sets up and
thickness values increase, highs reaching 90 is a distinct
possibility this weekend with little chances for rainfall.

.AVIATION...
[Through 00Z Tuesday]

A line of showers and thunderstorms stretches from near VLD to
TLH back to near ECP, moving E/SE. Some of these storms could
contain hail and gusty winds of 30-40 kt. Some leftover showers
remain back near ABY and DHN. Another round of showers and storms
will move into the area overnight, arriving around DHN, ECP, and
ABY around 05-07z, progressing southeastward again through TLH and
VLD late tonight prior to 12z. Cigs at DHN may lower to IFR, but
most other sites will see low-end MVFR cigs through the overnight.
Cigs will begin rising late Monday morning over from west to east
with VFR conditions expected by the afternoon.

.MARINE...

A cold front will move across the Gulf Waters Monday bringing with
it a chance for thunderstorms and stronger winds and seas. Exercise
caution is expected in waters west of Mexico Beach Monday afternoon
then advisory conditions through all waters Monday night and early
Tuesday. Winds and seas will remain elevated through the end of
the work week as high pressure creates a strong pressure gradient
over the northeast Gulf. Caution to advisory conditions can be
expected through Friday.

.FIRE WEATHER...

Showers and thunderstorms look to be contained mainly along and
north of I-10 today through tonight. Tonight, precip chances become
more widespread, though rainfall totals remain light (generally
around 0.5" or less). Tomorrow, dispersion values are forecast to be
high and generally above 75 for much of the afternoon. Transwinds
will increase from the northwest tomorrow afternoon to 15-20kts.
Precip chances look to decrease rapidly through the morning and into
the afternoon.

.HYDROLOGY...

An inch or less of rainfall is expected through Monday, the
heavier side of this range will fall in southeast Alabama and
southern Georgia, before the cold front swings through taking the
rain chances with it. There is a marginal risk for excessive
rainfall today in those same areas so isolated higher amounts
cannot be ruled out. Beyond Monday, no meaningful rainfall is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  83  53  76  49 /  70  40   0   0   0
Panama City   67  80  55  75  54 /  60  30   0   0   0
Dothan        63  76  49  72  46 /  70  20   0   0   0
Albany        64  79  50  72  46 /  60  30   0   0   0
Valdosta      67  81  53  73  48 /  70  50   0   0   0
Cross City    67  81  55  77  50 /  40  30   0   0   0
Apalachicola  67  79  56  75  56 /  50  30   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Young
NEAR TERM...Montgomery
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Young
MARINE...Scholl
FIRE WEATHER...Montgomery
HYDROLOGY...Scholl

In the hours before

Local storm report, Apr 17, 6:46 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
746 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     TALLAHASSEE INTERNATION 30.40N 84.35W
04/17/2022  M39 MPH          LEON               FL   ASOS

            ASOS STATION KTLH TALLAHASSEE INTERNATIONAL
            AIRPORT.

&&
Local storm report, Apr 17, 6:57 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
757 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     1 S FOREST MEADOWS PARK 30.52N 84.28W
04/17/2022                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON NORTH MERIDIAN ROAD SOUTH OF
            MACLAY ROAD.

&&
Local storm report, Apr 17, 7:37 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
837 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     HEADLAND                31.35N 85.35W
04/17/2022                   HENRY              AL   UTILITY COMPANY

            TREE DOWN CAUSING POWER OUTAGES NEAR
            HEADLAND.

&&
Local storm report, Apr 17, 8:00 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 NE MOUNT PLEASANT     30.69N 84.65W
04/17/2022                   GADSDEN            FL   911 CALL CENTER

            TREE DOWN IN THE 3400 BLOCK OF HUTCHINSON
            FERRY ROAD. TIME ESTIMATED BY RADAR.

&&
Local storm report, Apr 17, 8:07 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
907 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 N WAKULLA             30.25N 84.23W
04/17/2022                   WAKULLA            FL   UTILITY COMPANY

            FALLEN TREES OR LIMBS RESULTED IN A POWER
            OUTAGE NEAR SAVANNAH ROAD AND WOODVILLE
            HIGHWAY.

&&
Special weather statement, Apr 18, 12:02 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1202 AM CDT Mon Apr 18 2022

ALZ068-FLZ007-009-180530-
Geneva AL-Holmes FL-North Walton FL-
1202 AM CDT Mon Apr 18 2022

...A strong thunderstorm will impact portions of southwestern Geneva,
northwestern Walton and western Holmes Counties through 1230 AM
CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Florala, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Funiak Springs, Union, Liberty, Ponce De Leon, Cluster Springs,
Gaskin, Cerrogordo, Darlington, Arrant Settlement, Glendale, Center
Ridge, Hickory Hill, New Harmony, Piney Grove, Caney Creek, Gordon,
Fox Hill, Leonia, Sand Hill and Barker Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3098 8626 3100 8621 3099 8619 3100 8619
      3107 8596 3089 8585 3071 8593 3080 8630
TIME...MOT...LOC 0502Z 275DEG 29KT 3088 8621

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

21-WD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:51 PM CDTSpecial Marine WarningTAE84 min
Apr 18, 12:02 AM CDTSpecial Weather StatementTAEHolmes28 min
Apr 18, 12:40 AM CDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington65 min
Apr 18, 1:16 AM CDTSpecial Marine WarningTAE89 min
Apr 18, 1:41 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf, Liberty, Wakulla64 min
Apr 18, 2:00 AM CDTSmall Craft AdvisoryTAE35 hr
Apr 18, 2:08 AM CDTSpecial Weather StatementTAEGadsden52 min
Apr 18, 2:45 AM CDTSpecial Marine WarningTAE90 min
Apr 18, 2:52 AM CDTSpecial Weather StatementTAEJefferson, Leon, Wakulla38 min
Apr 18, 11:12 AM CDTRip Current StatementTAEGulf17 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.